Imitrex Can Cause Heart Attack!! What About Zoltran?

Question

Asked by Melissa

Imitrex Can Cause Heart Attack!! What About Zoltran?

Dr. prescribed Zoltran/Imitrex for my combination sinus/migraine today & wants to see me. I don't have the $ right now. I'll pick up the prescription if I have another headache. I'm reading about Imitrex. It says it can cause a heart attack. (I already have high blood pressure). Maybe I shouldn't take that? I can't find anything on Zoltran? (I'm spelling it how she said it. I'm probably wrong).

Answer

Melissa,

Imitrex and the other triptan medications should be used with caution by anyone with a history of or risk factors for coronary artery disease. However, saying that Imitrex can cause a heart attack is rather strong. Here's a statement from the FDA approved labeling information for Imitrex:

Serious adverse cardiac events, including acute myocardial infarction, life-threatening disturbances of cardiac rhythm, and death have been reported within a few hours following the administration of IMITREX® (sumatriptan succinate) Injection or IMITREX Tablets. Considering the extent of use of sumatriptan in patients with migraine, the incidence of these events is extremely low.

The fact that sumatriptan can cause coronary vasospasm, that some of these events have occurred in patients with no prior cardiac disease history and with documented absence of CAD, and the close proximity of the events to sumatriptan use support the conclusion that some of these cases were caused by the drug. In many cases, however, where there has been known underlying coronary artery disease, the relationship is uncertain.

All of these medications should be used with caution by anyone who has hypertension, which IS a risk factor for coronary artery disease. However, that is mitigated at least somewhat if the hypertension is well controlled with medications. The risks must be weighted against the potential benefits in a serious conversation wiht your doctor.

I'm not sure what the other medication is as I cannot find anything on a Zoltran. Could you mean Zofran? That's a medication for nausea.

At this point, I suggest you have a converstion with your doctor before taking the Imitrex, especially since you said he wants to see you. You obviously have some good questions that should be answered. Also, if your doctor feels it's an appropriate medication for you, you could also talk to him or her about taking it in their office the first time.

Good luck,

Teri

Answered by Teri Robert